Fast weight loss is something many people dream of, but in reality sudden weight loss is usually a sign that something is wrong. When combined with severe diarrhoea or other bowel upsets, it is wise to head to the doctor straight away.
After running tests and making changes to your diet, your doctor may announce that you suffer from Coeliac disease, and need to avoid eating gluten. However some people who originally appear to have Coeliac disease find after testing that they have Spruelike Enteropathy, a far less well-known disorder that presents with similar symptoms.
While Spruelike Enteropathy presents with very similar symptoms of digestive upsets, sudden and drastic weight loss, the causes are very different indeed. For years it was a poorly understood condition, with doctors treating sufferers as Coeliac patients.
However in 2012 ground-breaking research results were announced by the prestigious Mayo Clinic linking Spruelike Enteropathy with a common medication to reduce blood pressure, Olmesartan, often sold as Benicar or Benicar HCT.
The Mayo Clinic studied 22 patients who presented between 2008 and 2012 with Coeliac-like symptoms of gastrointestinal malfunction and sudden, severe weight loss. 14 of these patients were so ill they had to be hospitalised, and none of them responded to the gluten-free diet that alleviates Coeliac symptoms. They also lacked the genetic markers that are indicators of Coeliac Enteropathy sufferers, so the Mayo clinic doctors started examining other factors.
Mayo Clinic gastro-enterologist Joseph Murray MD noticed all the patients were taking Olmesartan. To test his theory, Murray stopped giving several of the patients Olmesartan, and noticed an immediate improvement in their condition.
After taking the rest of the patients off the drug, 18 were biopsied and showed such marked improvement in intestinal inflammation that Murray concluded the drug was responsible for their symptoms.
A further study by University of Pittsburgh doctors in 2013 confirmed these results, describing how Olmesartan directly produced intestinal inflammation, malabsorbtion of nutrients, and the resulting diarrhoea and drastic weight loss in the patient. The FDA then announced in early 2013 that the drug Olmesartan sold as Benicar, Benicar HCT, Azor, Tribenzor and under generic labels, was known to cause gastrointestinal disorders including Spruelike Enteropathy, and ordered that drug labels be changed to reflect this knowledge.
The difficult thing for many sufferers is that the drug companies are still not making this very clear. Benicar's website has one paragraph that states 'Serious side effects may also include severe, chronic diarrhoea with considerable weight loss, which may develop months to years after starting BENICAR or BENICAR HCT.' The information on the Benicar page makes no mention of Spruelike Enteropathy at all. For this reason, a lot of people, who suffered Spruelike Enteropathy after the use of Benicar, have filed lawsuits against the manufacturer.
If you feel your digestive system has been disrupted or are suffering severe weight loss, it is always essential to see your doctor immediately. Make sure you thoroughly research any prescription drugs you take, and be aware of the side effects. There are often other options that are far less damaging to your health, and your physician will be ready to advise you on the best way to manage chronic health problems so you need not suffer such life- threatening side effects.
References and further information:
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.